Can dose of steriods affect a minor surgical procedure like blepharoplasty?

I am scheduled to undergo transconjunctival bleph in about 4 days. Just yesterday I have a minor ringing in the ear (tinnitus) and the doctor said although it will probably go away by itself, to be on the safe side he prescribed steroids (prednisone) for 1 week. There is no apparent reason or health issue to the ringing, the doc said it just happens randomly sometimes. I have never had tinnitus or steroids in the past. Is that going to affect my surgery?

Doctor Answers (7)

Use of Steroids Before Blepharoplasty

+1
Your treatment for tinnitus with steroids can be undertaken safely without impact on your healing or outcome of your blepharoplasty. Some patients are administered a dose of steroids intravenously at the time of their surgery. Some surgeons (not me) routinely prescribe Medrol Dose Packs peri-operatively with any facial surgery. This has been studied and not been shown to actually improve the overall swelling. It has, however, been shown to not impact the outcome whatsoever. I would however discuss this with the anesthesiologist and your surgeon so that they can make proper adjustments in any medications that they may choose to utilize for your specific surgery.


Cleveland Plastic Surgeon
4.5 out of 5 stars 20 reviews

Steroids before eyelid surgery

+1
We frequently give a small dose of steroids on the day of surgery and at times after the surgery without any problems with healing. It should be ok, but you should let your surgeon know of this and any other medication changes prior to the surgery. 

Angela Sturm, MD
Houston Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

The steroids should not affect your blepharoplasty

+1
We frequently give a short course of steroids after eyelid or facial surgery.  So this short course of steroids that you are on should not affect the outcome.  I am assuming it is also not a large dose that you are on, but make sure you tell your surgeon so that he is aware of it.   

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
4.5 out of 5 stars 12 reviews

You might also like...

Likely not, however...

+1
A short course of steroids likely would not affect your healing or risk of infection, especially around the eyes where infections are extremely unlikely.
However your surgeon should know the dosage of the steroids. Surgeons approach to surgery varies and your surgeon may decide to postpone an elective case.

A.J. Amadi, MD
Seattle Oculoplastic Surgeon
5.0 out of 5 stars 23 reviews

A short course of steroids will not affect her blepharoplasty

+1

Thank you for your question.  Be sure to make your surgeon aware of the prednisone dose you have received.  However I routinely give steroids on the day of surgery when doing a blepharoplasty to reduce postoperative swelling,.

Brooke R. Seckel, MD, FACS
Boston Plastic Surgeon
5.0 out of 5 stars 37 reviews

A short course of steriods will not likely affect your surgery.

+1

A low dose of steroids is not likely to affect the result of your blepharoplasty.  Concerns for patients on steroids is an increased risk of infection and poor wound healing but the short course you will take for your tinnitus should have no affect on your surgery.  If you have any concern at all tell your surgeon and you could postpone the surgery till 2 weeks after your steroid course is over.  One possible benefit of the steroids could be less swelling after your surgery, as steroids are anti-inflammatory medications.

Jeffrey M. Darrow, MD
Boston Plastic Surgeon
5.0 out of 5 stars 37 reviews

Immediately let your surgeon know what is going on.

+1

Much depends on precisely your individual circumstances.  You may be ok to have surgery or your surgeon may consider postponing surgery.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.